Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 13, 2019, 12:28 PM EDT for Hyde County, Tyrrell County, Washington County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2019, 12:28 PM EDT (16:28 UTC)
- Expired
- May 13, 2019, 1:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hyde County, NC, Tyrrell County, NC, Washington County, NC
The radar
The Morehead City radar (KMHX), 118 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 12:34 PM EDT | HAIL 1.75 | 2 W Roper, NC | GOLF BALL SIZED HAIL REPORTED AT THE VERNON G JAMES RESEARCH CENTER WEST OF ROPER. |
| May 13, 12:47 PM EDT | HAIL 1 | 3 Nnw Phelps Lake, NC | REPORTED AT 347 SHORE DR, CRESTWELL, NC. |
| May 13, 12:57 PM EDT | HAIL 0.7 | 2 Sw Creswell, NC | REPORTED AT 74 OLD CHERRY RD, CRESTWELL, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:42 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
632
WUUS52 KMHX 131628
SVRMHX
NCC095-177-187-131715-
/O.NEW.KMHX.SV.W.0021.190513T1628Z-190513T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1228 PM EDT MON MAY 13 2019
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Washington County in eastern North Carolina...
Northwestern Hyde County in eastern North Carolina...
Tyrrell County in eastern North Carolina...
* Until 115 PM EDT.
* At 1228 PM EDT, a severe thunderstorm was located near Hinson, or
near Plymouth, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Plymouth, Killkenny, Alligator, Gum Neck, Kilkenny, Columbia,
Woodley, Wenona, Hinson, Newfoundland, Westover, Pleasant Grove,
Scuppernong, Fort Landing, Phelps Lake, Frying Pan Landing, Pungo
Lake, Alligator Lake, Mackeys and Roper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3597 7599 3558 7604 3569 7662 3570 7664
3570 7669 3573 7683 3576 7682 3576 7681
3579 7679 3581 7680 3582 7678 3585 7678
3587 7674 3594 7669 3604 7608
TIME...MOT...LOC 1628Z 277DEG 36KT 3583 7682
HAIL...1.25IN
WIND...60MPH
$$
CB2 follow-up statements
687
WWUS52 KMHX 131649
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1249 PM EDT MON MAY 13 2019
NCC095-177-187-131715-
/O.CON.KMHX.SV.W.0021.000000T0000Z-190513T1715Z/
Washington NC-Hyde NC-Tyrrell NC-
1249 PM EDT MON MAY 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR EASTERN WASHINGTON...NORTH CENTRAL HYDE AND TYRRELL COUNTIES...
At 1248 PM EDT, a severe thunderstorm was located over Phelps Lake,
or 14 miles east of Plymouth, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alligator, Gum Neck, Columbia, Woodley, Newfoundland, Scuppernong,
Phelps Lake, Frying Pan Landing and Creswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3597 7599 3561 7604 3577 7663 3591 7660
3604 7608
TIME...MOT...LOC 1648Z 278DEG 36KT 3582 7650
HAIL...1.25IN
WIND...60MPH
$$
CB987
WWUS52 KMHX 131709
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
109 PM EDT MON MAY 13 2019
NCC187-131719-
/O.CAN.KMHX.SV.W.0021.000000T0000Z-190513T1715Z/
Washington NC-
109 PM EDT MON MAY 13 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
eastern North Carolina.
LAT...LON 3564 7604 3574 7634 3590 7635 3595 7609
3596 7599
TIME...MOT...LOC 1709Z 277DEG 36KT 3580 7626
$$
NCC095-177-131715-
/O.CON.KMHX.SV.W.0021.000000T0000Z-190513T1715Z/
Hyde NC-Tyrrell NC-
109 PM EDT MON MAY 13 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR NORTHEASTERN HYDE AND TYRRELL COUNTIES...
At 109 PM EDT, a severe thunderstorm was located 7 miles west of
Frying Pan Landing, or 27 miles east of Plymouth, moving east at 40
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Alligator, Gum Neck, Columbia, Woodley and Frying Pan Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3564 7604 3574 7634 3590 7635 3595 7609
3596 7599
TIME...MOT...LOC 1709Z 277DEG 36KT 3580 7626
HAIL...1.75IN
WIND...60MPH
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:36 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 13, 9:36 AM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
936 AM EDT Mon May 13 2019
.SYNOPSIS...
A cold front will move through the area late today. Cool high
pressure will build in from the west through midweek. A cold
front with limited moisture will cross the area late week. High
pressure will build over the area next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 935 AM Mon...Latest sfc analysis shows 1005mb parent low
near Lake Erie, with warm front near the Albemarle Sound and
Northern Outer Banks with a weak low along the northern Outer
Banks and the main cold front moving into the NC Piedmont. The
cold front will continue to push eastward today and move through
late this afternoon. Latest radar imagery shows a few showers
across the northern coastal plain near the front. Though deepest
moisture has been displaced by drier westerly flow, the
combination of a strong mid level trough and surface cold front
moving through the area should trigger scattered showers and
thunderstorms mainly this afternoon into early this evening.
Satellite indicating widespread low clouds across much of the
area this morning but these clouds were beginning to erode and
should allow heating/destabilization to occur beginning early
this afternoon just ahead of the cold front. This will allow
scattered to numerous showers and thunderstorms to develop this
afternoon with the frontal passage. A few of the storms could be
strong with gusty winds given the strong deep layer shear.
Small hail could also be present with any stronger convection
given the cold temps aloft (-14C at 500mb) and freezing levels
11-12 kft. The high resolution models are suggesting that the
front could interact with the sea from the Crystal Coast to the
southern Outer Banks enhancing convection 20-23Z. Low level
thickness values support highs in the upper 70s to lower 80s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 315 AM Mon...Precip should be ending pretty quickly this
evening pushing offshore behind the front. Cooler and drier air
will filter into the area with low level N/NW flow. Lows
dropping into the low 50s inland and upper 50s to around 60
along the beaches.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 3 AM Mon...Dry and much cooler weather expected through
mid week, then generally dry with a warming trend late week into
the weekend.
Tuesday through Wednesday...Cyclonic flow aloft continues
through mid week with an upper low tracking from New England to
the Canadian Maritimes and several embedded shortwaves moving
through the flow aloft.
Pleasantly cool temps expected this period under NW flow sfc and
aloft, with sfc high pres centered across the OH Valley.
Dry weather is expected with comfortable dewpoints in the 40s.
Temps will be several degrees below climo with highs around
70-75 inland to upper 60s OBX. Lows expected in the mid to upper
40s inland to mid 50s along the coast.
Thursday...A shortwave through digs southeastward on lee side
of longwave Wed night and Thu, albeit with limited moisture to
work with. 00Z model guidance is mostly dry and thus kept PoPs
low for the period. A few showers still cannot be ruled out
mainly near the coast, but if anything develops it will be very
widely scattered. A moderating trend in temps expected as flow
begins to become zonal with sfc high offshore. Temps expected to
rise to near climo, with lows in the low 50s Wed night - a few
spots may possibly hit the upper 40s with good radiational
cooling expected. High Thu expected in the upper 70s to lower
80s interior to the mid 70s beaches. Lows Thu night mid/upr 50s
inland to low 60s beaches.
Friday through Sunday...High pressure and upper ridging is
progged to build in late in the week and over the weekend
bringing generally dry weather and warming temps. The 00z
model guidance continues to show another subtle shortwave and
backdoor cold front crossing the area Friday night into early
Saturday with a few light showers pushing across the area. Still
some disagreement on timing and how far south the front makes
it, which precludes moving up PoPs an appreciable amount from
the previous forecast. Where the front ends up also has
implications on the temperature forecast at the end of the
period; if the front stays north with southwesterly sfc flow
temperatures could rise into the low 90s into the weekend.
Leaned the forecast more towards the ECM ensembles which pushes
the front to our south and highs in the upper 80s.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 645 AM Mon...Cigs expected to gradually lower to MVFR/IFR
early this morning and likely persist through mid to late
morning. Ceilings will improve this afternoon with scattered
showers and thunderstorms possible ahead of a cold front moving
through the area.
Long Term /Tuesday through Friday/...
As of 3 AM Mon...VFR mainly SKC through the period. High
pressure builds into the area through the rest of the week with
light winds expected.
&&
.MARINE...
Short Term /through tonight/...
As of 935 AM Mon...Latest obs show SW winds 10-20 kt with seas
3-6 ft. Weak front has pushed into the Albemarle Sound and the
northern waters early this morning, and winds have shifted to
the NE. The wind shift across the northern waters will be short
lived this morning becoming briefly W before shifting to the N
late in the afternoon. Cold front over west central NC will
continue to push eastward today and through the waters late this
afternoon and early evening. W/SW flow generally 10-20 kt
today, strongest south of Oregon Inlet, with seas 3-6 ft. Could
see stronger winds 20-25 kt develop across the outer central and
southern waters late this afternoon and early evening. SCAs
continue south of Oregon Inlet through this evening and first
part of tonight for gusty winds and elevated seas. N/NW winds
10-20 kt develop this evening behind the front with seas
gradually subsiding below 6 ft. The northern waters could get
close to SCA levels, occasional gusts to 25 kt and seas
approaching 6 ft, this evening for a few hours behind the front.
Long Term /Tuesday through Friday/...
As of 3 AM Mon...High pressure builds into the are through mid
week. NW winds diminish 10-15 kt through Tuesday. Seas subside
to 2-4 ft Tue. The upper level trough axis crosses the area late
Tue/Tue night which will serve to tighten the gradients across
the waters with NW winds increasing to 15-20 kt, though at this
time expected to remain below SCA range. The winds diminish to
less than 10 kt and seas subsiding to 2-4 ft northern waters and
1-3 ft southern waters on Wed as high pres builds into the
area. The high becomes centered offshore Thu and Fri with SW to
W winds around 15 kt or less with seas around 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.
Small Craft Advisory until 9 PM EDT this evening for AMZ156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...JME/CQD
SHORT TERM...CQD
LONG TERM...TL/MS
AVIATION...CQD/TL
MARINE...JME/CQD/TLHazardous weather outlook, May 13, 3:41 AM EDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 341 AM EDT Mon May 13 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-140745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 341 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-140745- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 341 AM EDT Mon May 13 2019 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 13, 11:06 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1106 AM EDT MON MAY 13 2019
NCZ029-044-080-131600-
Beaufort-Martin-Pitt-
1106 AM EDT MON MAY 13 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT...MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...
At 1105 AM EDT, a strong thunderstorm was located near Rocky Mount,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williamston, Bethel, Stokes, Robersonville, Gold Point, Hamilton, Oak
City, Parmele, Everetts, Falkland, Hassell and Beargrass.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
eastern North Carolina.
LAT...LON 3606 7732 3601 7721 3599 7721 3597 7719
3595 7720 3593 7719 3594 7713 3593 7712
3593 7709 3594 7705 3564 7706 3570 7762
3576 7752 3580 7747 3581 7742 3583 7739
3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 1505Z 272DEG 32KT 3586 7773
DAGSpecial weather statement, May 13, 12:12 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1212 PM EDT MON MAY 13 2019
NCZ029-044-080-131700-
Beaufort-Martin-Pitt-
1212 PM EDT MON MAY 13 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PITT...SOUTHWESTERN
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...
At 1212 PM EDT, a strong thunderstorm was located near Bruce, or 10
miles north of Farmville, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greenville, Williamston, Bethel, Stokes, Robersonville, House,
Pactolus, Bruce, Old Ford, Pitt Greenville Airport, Gold Point,
Fountain, Smithwick, Parmele, Everetts, Falkland and Beargrass.
Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
eastern North Carolina.
LAT...LON 3589 7702 3589 7704 3588 7703 3587 7705
3586 7704 3587 7699 3559 7699 3565 7764
3569 7764 3576 7752 3580 7747 3581 7742
3583 7741 3583 7739 3582 7735 3586 7735
3590 7703
TIME...MOT...LOC 1612Z 268DEG 32KT 3574 7754
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:06 AM EDT | Special Weather Statement | MHX | Martin | 54 min |
| May 13, 11:43 AM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt, Washington | 47 min |
| May 13, 12:12 PM EDT | Special Weather Statement | MHX | Martin | 48 min |
| May 13, 12:18 PM EDT | Special Marine Warning | MHX | 57 min | |
| May 13, 1:04 PM EDT | Special Marine Warning | MHX | 69 min | |
| May 13, 1:16 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde, Tyrrell | 44 min |
| May 13, 2:30 PM EDT | Tornado Warning | MHX | Greene, Lenoir, Pitt | 45 min |
| May 13, 3:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| May 13, 3:08 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Greene, Lenoir, Pitt | 52 min |
| May 13, 3:32 PM EDT | Special Marine Warning | MHX | 58 min | |
| May 13, 3:51 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Pamlico | 54 min |
| May 13, 4:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| May 13, 5:03 PM EDT | Special Weather Statement | MHX | Dare | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.